Translator Disclaimer
October 2003 Anomalous slow diffusion from perpetual homogenization
Houman Owhadi
Ann. Probab. 31(4): 1935-1969 (October 2003). DOI: 10.1214/aop/1068646372

Abstract

This paper is concerned with the asymptotic behavior of solutions of stochastic differential equations $dy_t=d\omega_t -\nabla V(y_t)\, dt$, $y_0=0$. When $d=1$ and V is not periodic but obtained as a superposition of an infinite number of periodic potentials with geometrically increasing periods [$V(x) = \sum_{k=0}^\infty U_k(x/R_k)$, where $U_k$ are smooth functions of period 1, $U_k(0)=0$, and $R_k$ grows exponentially fast with k] we can show that $y_t$ has an anomalous slow behavior and we obtain quantitative estimates on the anomaly using and developing the tools of homogenization. Pointwise estimates are based on a new analytical inequality for subharmonic functions. When $d\geq 1$ and V is periodic, quantitative estimates are obtained on the heat kernel of $y_t$, showing the rate at which homogenization takes place. The latter result proves Davies' conjecture and is based on a quantitative estimate for the Laplace transform of martingales that can be used to obtain similar results for periodic elliptic generators.

Citation

Download Citation

Houman Owhadi. "Anomalous slow diffusion from perpetual homogenization." Ann. Probab. 31 (4) 1935 - 1969, October 2003. https://doi.org/10.1214/aop/1068646372

Information

Published: October 2003
First available in Project Euclid: 12 November 2003

zbMATH: 1042.60049
MathSciNet: MR2016606
Digital Object Identifier: 10.1214/aop/1068646372

Subjects:
Primary: 60J60
Secondary: 31C05, 34E13, 35B27, 60F05, 60G44

Rights: Copyright © 2003 Institute of Mathematical Statistics

JOURNAL ARTICLE
35 PAGES


SHARE
Vol.31 • No. 4 • October 2003
Back to Top